Population dynamic models of the spread of Wolbachia

Hancock, P. A., Sinkins, S. P. and Godfray, H. C. J. (2011) Population dynamic models of the spread of Wolbachia. American Naturalist, 177(3), pp. 323-333. (doi:10.1086/658121) (PMID:21460541)

Full text not currently available from Enlighten.

Abstract

Wolbachia are endosymbionts that are found in many insect species and can spread rapidly when introduced into a naive host population. Most Wolbachia spread when their infection frequency exceeds a threshold normally calculated using purely population genetic models. However, spread may also depend on the population dynamics of the insect host. We develop models to explore interactions between host population dynamics and Wolbachia infection frequency for an age-structured insect population regulated by larval density dependence. We first derive a new expression for the threshold frequency that extends existing theory to incorporate important details of the insect's life history. In the presence of immigration and emigration, the threshold also depends on the form of density-dependent regulation. We show how the type of immigration (constant or pulsed) and the temporal dynamics of the host population can strongly affect the spread of Wolbachia. The results help understand the natural dynamics of Wolbachia infections and aid the design of programs to introduce Wolbachia to control insects that are disease vectors or pests.

Item Type:Articles
Additional Information:The research leading to these results has received funding from the European Union’s Seventh Framework Programme (FP7/2007–2013) under grant agreement 223241, “AnoPopAge.” We are also grateful for support from the Wellcome Trust, the Bill and Melinda Gates Foundation, and the Research and Policy in Infectious Disease Dynamics program.
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Sinkins, Professor Steven
Authors: Hancock, P. A., Sinkins, S. P., and Godfray, H. C. J.
College/School:College of Medical Veterinary and Life Sciences > Institute of Infection Immunity and Inflammation
Journal Name:American Naturalist
Publisher:University of Chicago Press
ISSN:0003-0147
ISSN (Online):1537-5323
Published Online:09 February 2011

University Staff: Request a correction | Enlighten Editors: Update this record